FDA Warns About The Dangers Of Drugs High In Acetaminophen

In a decision that could have ramifications on how doctors help patients manage pain, the U.S. Food and Drug Administration issued a statement this month asking doctors to no longer prescribe painkillers that contain over 325 milligrams of acetaminophen due to studies that have found the drug can cause severe liver damage.

Prescription painkillers – such as the commonly prescribed Percocet and Vicodin – are routinely used to help alleviate patients’ pain following dental procedures, operations or acute injuries and they typically contain acetaminophen. However, in addition to these more potent narcotics, many brands of over-the-counter medications also contain the drug.

The FDA first addressed this issue in January 2011, when it requested that drug manufacturers stop producing prescription painkillers that contained more than 325 milligrams of acetaminophen per dose.

Accidental Overdoses a Concern

Unintentional overdoses from the use of these products contribute nearly half of all cases of acetaminophen-related liver failures that occur each year in the U.S., according to the FDA.

Most instances of severe liver injury occurred to patients who took more than the prescribed dosage of a product containing acetaminophen over a 24-hour period, who took more than one product containing the drug and/or consumed alcohol while taking the product containing acetaminophen.

While health experts at the FDA assured consumers that the use of multiple products containing acetaminophen doesn’t present a health risk when used as directed, the risk to liver safety primarily occurs when a patient takes multiple medications containing the drug at one time and exceeds the maximum daily dosage limit of 4,000 milligrams.

In 2011, the FDA provided drug manufacturers three years to comply with the agency’s request to reduce the amounts of acetaminophen used in prescription painkillers, and over 50 percent of the brands on the market have met this requirement. Early versions of many of these products from three years ago would have contained up to 750 milligrams of acetaminophen, according to the agency.

The FDA also mentioned in their statement that it would now take action to remove any prescription painkiller than contains more than 325 milligrams from the marketplace. The agency stressed once again that while acetaminophen is a perfectly safe product when used as directed, the agency’s goal with this new mandate is strictly to reduce the number of accidental overdoses that occur to patients taking this drug.

Currently, these new guidelines don’t affect any over-the-counter brands such as Nyquil or Tylenol that contain the drug, but the FDA is thought to be considering whether to take any future action regarding these products as well.

While current OTC drug labels do warn that taking acetaminophen could potentially cause liver damage, prescription drug labels are often vague or misleading when it comes to telling patients exactly what their medication contains. Many patients may be unaware that the medications they are taking contain the drug and often don’t realize the health risk associated with taking additional products that also contain acetaminophen.

Taking Precautions Key

Whenever patients take medications that contain acetaminophen, the FDA recommends:

  • Carefully reading all labels for both OTC and prescription medications and to ask their physician whether a medication contains the drug if unclear.
  • Don’t take more than one product containing acetaminophen at time, including OTC medications.
  • Don’t exceed the daily maximum of 4 grams, or 4,000 milligrams
  • Avoid taking prescription painkillers when working around dangerous machinery, such as employees working in the airline, construction, and precision manufacturing industries.
  • Avoid consuming alcohol when taking medications that contain acetaminophen.
  • Stop taking the drug and seek immediate medical help should you experience an allergic reaction, such as itching, rash, swelling of the face and trouble breathing.

John Nickelbottom is a freelance health and science writer.

-

Image source: http://www.flickr.com/photos/gergtreble/4278598285/

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>